Vol. 15, No. 7, 2021

Download this article
Download this article For screen
For printing
Recent Issues

Volume 15
Issue 8, 1865–2122
Issue 7, 1593–1864
Issue 6, 1343–1592
Issue 5, 1077–1342
Issue 4, 821–1076
Issue 3, 569–820
Issue 2, 309–567
Issue 1, 1–308

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
 
Other MSP Journals
Base sizes for primitive groups with soluble stabilisers

Timothy C. Burness

Vol. 15 (2021), No. 7, 1755–1807
DOI: 10.2140/ant.2021.15.1755
Abstract

Let G be a finite primitive permutation group on a set Ω with point stabiliser H. Recall that a subset of Ω is a base for G if its pointwise stabiliser is trivial. We define the base size of G, denoted b(G,H), to be the minimal size of a base for G. Determining the base size of a group is a fundamental problem in permutation group theory, with a long history stretching back to the 19th century. Here one of our main motivations is a theorem of Seress from 1996, which states that b(G,H) 4 if G is soluble. In this paper we extend Seress’s result by proving that b(G,H) 5 for all finite primitive groups G with a soluble point stabiliser H. This bound is best possible. We also determine the exact base size for all almost simple groups and we study random bases in this setting. For example, we prove that the probability that 4 random elements in Ω form a base tends to 1 as |G| tends to infinity.

Keywords
Primitive groups, base sizes, soluble stabilisers
Mathematical Subject Classification
Primary: 20B15
Secondary: 20D06, 20D10
Milestones
Received: 18 June 2020
Revised: 17 November 2020
Accepted: 8 January 2021
Published: 1 November 2021
Authors
Timothy C. Burness
School of Mathematics
University of Bristol
United Kingdom